Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 35, NWS Midland/Odessa, TX

June 19, 2009Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 19, 2009, 5:29 PM CDT for Ector County, Texas. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2009, 5:29 PM CDT (22:29 UTC)
Expired
Jun 19, 2009, 6:49 PM CDT
In force
80 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 25 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 192229
FFWMAF
TXC135-200130-
/O.NEW.KMAF.FF.W.0035.090619T2229Z-090620T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT FRI JUN 19 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ECTOR COUNTY IN WEST TEXAS...

* UNTIL 830 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM THUNDERSTORMS MOVING UP FROM THE SOUTHWEST INTO 
  WEST ODESSA AND AREAS EAST.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  ODESSA...ODESSA...NORTH COWDEN AND GARDENDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
MONAHANS DRAW.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3207 10255 3207 10230 3175 10230 3177 10242
      3176 10257

$$
1 follow-up statement
000 
WGUS74 KMAF 192349
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
649 PM CDT FRI JUN 19 2009

TXC135-192359-
/O.CAN.KMAF.FF.W.0035.000000T0000Z-090620T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-
649 PM CDT FRI JUN 19 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN ECTOR
COUNTY...

AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND
EXITED THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING IS
CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF
TRANSPORTATION AT 1 800 452 9292...OR VISIT
HTTP://WWW.DOT.STATE.TX.US.

&&

LAT...LON 3207 10255 3207 10230 3175 10230 3177 10242
      3176 10257

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 2:30 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 19, 2:30 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT FRI JUN 19 2009

.DISCUSSION...
SHOWERS ARE INCREASING IN COVERAGE ONCE AGAIN THIS AFTERNOON...BUT
THE BIG RAIN MAKER IS NOT EXPECTED UNTIL TONIGHT INTO EARLY
TOMORROW AS THE REMNANTS OF A TROPICAL DEPRESSION MOVE OUT OF
MEXICO AND INTO WEST TEXAS. THE COMBINED MOISTURE AND INSTABILITY
SHOULD INCREASE SHOWER COVERAGE AND ALLOW FOR MORE BENEFITIAL
RAINS WITH SOME POSSIBILITY FOR FLASH FLOODING IN AREAS THAT HAVE
ALREADY RECEIVED AND DECENT RAINFALL. TRENDED THIS FORECAST
PACKAGE CLOSE TO THE GFS SINCE IT HAS BEEN VERIFYING A LITTLE
BETTER THAN THE NAM AND ECMWF. ALSO THE LATEST ECMWF HAS TRENDED
TOWARD THE GFS WHICH IS CONCENTRATING RAIN WEST OF THE PECOS RIVER
TONIGHT THEN BRINGING IT EAST SATURDAY MORNING THEN NORTH SATURDAY
AFTERNOON. HOPEFULLY MAF WILL GET SOME OF THIS RAIN...WE HAVE BEEN
PAINFULLY UNFORTUNATE SO FAR IN MISSING ALMOST ALL RAIN THAT HAS
FALLEN THE PAST SEVERAL MONTHS AND THIS MAY BE OUR LAST CHANCE FOR
AT LEAST A WEEK TO BRING RELIEF TO THE DRY SPELL.

SATURDAY NIGHT WILL BE THE BEGINNING OF DRIER CONDITIONS WITH
CONVECTION THEREAFTER MAINLY BEING CONFINED TO THE MOUNTAINS IN
THE AFTERNOON. TRENDED BELOW MEX NEXT WEEK ON MAX TEMPS AS
GUIDANCE DOES NOT SEEM TO BE HANDLING WELL BOTH THE COOLER
SOUTHEASTERLY LOW LEVEL FLOW WHICH IS EXPECTED TO CONTINUE...AND
THE FACT THAT THE MOIST SOILS WILL NOT HEAT UP AS MUCH AS THEY HAD
THE PREVIOUS FEW WEEKS. WENT WITH GUIDANCE MOST AREAS WITH MIN
TEMPS EXCEPT FOR A FEW INSTANCES WHERE CONTINUED MOISTURE MAY HOLD
THE MIN TEMPS UP.

HENNIG

&&

.HYDROLOGY...
WILL CONTINUE THE FLASH FLOOD WATCH AS IS FOR TONIGHT AND NOT MAKE
ANY CHANGES SINCE THE MODELS ARE NOT IN GOOD AGREEMENT ON WHERE
RAIN MAY FALL. THE EVENING OR MID SHIFTS MAY HAVE TO MAKE A QUICK
UPDATE IF HEAVY RAIN APPEARS IT WILL FALL OUTSIDE THE CURRENT
WATCH. ABUNDANT DEEP LAYER MOIST WILL MOVE IN FROM MEXICO DUE TO
THE REMNANTS OF A TROPICAL DEPRESSION SO ANY SHOWERS AND
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BE PROLIFIC RAIN MAKERS.
WIDESPREAD RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH HAVE
FALLEN ACROSS THE AREA WITH SOME AREAS RECEIVING AS MUCH AS ONE TO
TWO INCHES. THUS NOT ONLY ABUNDANT RAINFALL BUT RUNOFF WILL ALSO
CONTRIBUTE TO POTENTIAL FLOOD PROBLEMS. FORTUNATELY THE CONVECTION
WILL BE MOVING AT A GOOD SPEED SO FLOODING MAY BE REDUCED IF
TRAINING DOES NOT OCCUR.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  86  72  92  /  50  50  20  10
CARLSBAD NM                66  87  67  92  /  60  40  20  10
DRYDEN TX                  72  88  73  90  /  70  70  20  10
FORT STOCKTON TX           70  89  72  92  /  70  50  20  20
GUADALUPE PASS TX          63  87  61  93  /  50  40  10  10
HOBBS NM                   68  86  69  93  /  60  60  20  10
MARFA TX                   62  83  62  85  /  70  50  20  20
MIDLAND INTL AIRPORT TX    70  88  72  91  /  60  60  20  10
ODESSA TX                  69  87  71  90  /  60  60  20  10
WINK TX                    73  91  74  95  /  70  60  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
     ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REAGAN...
     TERRELL...UPTON.

&&

67/10
Hazardous weather outlook, Jun 19, 3:52 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT FRI JUN 19 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-202100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
352 PM CDT FRI JUN 19 2009 /252 PM MDT FRI JUN 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE LIKELY THROUGH TONIGHT ACROSS MUCH OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. HEAVY RAINFALL WILL BE A
CONCERN...PARTICULARLY ACROSS THE MARFA PLATEAU...BIG BEND
REGION...DAVIS MOUNTAINS...LOWER TRANS PECOS AND PORTIONS OF THE
EASTERN PERMIAN BASIN...WHERE A FLASH FLOOD REMAINS IN EFFECT
THROUGH TONIGHT. SOME OF THESE MENTIONED AREAS HAVE RECEIVED HEAVY
RAINFALL OVER THE PAST FEW DAYS AND ADDITIONAL HEAVY RAINFALL
COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY RAIN WILL BE POSSIBLE AGAIN SATURDAY FROM THE BIG BEND TO
THE NORTHERN PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:04 AM CDTAreal Flood AdvisoryMAFReagan116 min
Jun 19, 4:25 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jun 19, 5:06 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Jun 19, 5:50 PM CDTAreal Flood AdvisoryMAFUpton3 hr
Jun 19, 6:02 PM CDTAreal Flood AdvisoryMAFMidland3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.